Thunderstorm Wind, Berks
- When
- August 18, 2:12 PM EST
- Where
- Berks County, Lenhartsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 40.570, -75.880
A tree was downed on the 1400 block of route 22 in Greenwich twp.
Severe thunderstorms formed in a hot and humid airmass ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Severe thunderstorms formed in a hot and humid airmass ahead of a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 18, 1:34 PM EST, 38 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
234 PM EDT Fri Aug 18 2017
.SYNOPSIS...
A cold front will approach from the west and move through the region
tonight into early Saturday. High pressure returns for Sunday
through Tuesday. Another cold front will cross the region on
Wednesday followed by high pressure for the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe Thunderstorm Watch #455 is in effect until 9:00 PM.
Surface dewpoints well into the 70s across the region, making
it feel quite oppressive. Some breaks in the clouds will help
destabilize the atmosphere. Owing to strong heating and
anomalously high moisture content in the boundary layer,
forecast models indicate a moderately unstable environment
(SBCAPE of 2000-3000 J/kg) to sustain strong convective updrafts
this afternoon. Storms are expected to initiate just ahead of
the cold front across the higher terrain in central and
northeastern PA during the mid afternoon. These storms are then
expected to move eastward into eastern PA late this afternoon
and the I-95 corridor this evening. Convection may linger into
the overnight near the coast. CAMs have come into much better
agreement with the above- mentioned timing of storms.
A Flash Flood Watch remains in effect for most of the CWA for
this afternoon and evening. The Watch does not include the
southern Poconos (higher FFG) and southeastern NJ into southern
DE (higher FFG and greater uncertainty if storms maintain
intensity to produce excessive rainfall rates by the time they
move into our far southeastern zones late this evening or
overnight). PWATs are forecast to increase to between 2.25-2.5,
which is +2 to +3SD above climo for this time of year. While
storm motion should be fast enough to preclude widespread heavy
rainfall, upstream corfidi vectors show a potential for
convective training that could lead to locally heavy rainfall
totals. With NWP support from CAMs, there is a potential for
isolated rainfall amounts of 3-6 inches. The flash flood threat
may peak after sunset this evening as convection (and associated
cold pools) starts to weaken with the loss of heating. Storm
motion may subsequently decrease with high rainfall rates (2+
inches per hour) still occurring.
Have added damaging winds to the weather grids with that being
the primary severe thunderstorm threat. However, isolated large
hail and even a tornado is possible this afternoon and evening.
Today will feel very muggy with dewpoints rising into the mid 70s
and even near 80F across Delmarva and far southern NJ. Heat indices
are expected to peak into the mid 90s across the urban I-95 corridor
and near 100F in Delmarva. Held off on a Heat Advisory but heat
indices will only be a few degrees below issuance criteria. Humid
conditions continue into tonight, especially along and east of I-95,
where forecast lows are in the mid 70s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
The cold front should be offshore by Saturday morning with all
precipitation having come to an end. As the upper trough pushes
through later Saturday, we should really start to see the dry air
filter into the area. Saturday will be a fairly nice day with the
sun shining across the region. Models are showing a slug of moisture
crossing the region as the upper trough moves through. However, it
appears to weaken as it moves over the mountains to our west and
peters out before reaching our area. We will continue to keep the
forecast mostly dry at this time, although an isolated shower or
thunderstorm can not be ruled out later in the day Saturday. Best
chance for anything to reach the ground looks to be across the
northwestern zones so have included a slight chance for showers
later Saturday.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure will build in for Sunday and a period of relatively
nice weather should continue for the start of the week with the high
shifting offshore on Monday. Another cold front will approach the
region from the west on Tuesday, crossing the area on Wednesday.
Models continue to show a surface trough developing on Tuesday in
advance of the cold front. This trough, combined with a shortwave
moving through the mid levels, will spark off some convection on
Tuesday. Additional showers and thunderstorms will be accompany the
cold front on Wednesday, with the storms ending from west to east on
Wednesday evening. A few showers may linger early Thursday, mainly
along the coast. High pressure, accompanied by some cooler air, will
build down from Canada and across our area for the end of the
week.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
MVFR/patchy IFR conditions slow to scatter out, but should lift
to VFR early in the afternoon.
Showers and storms are expected to redevelop after 18Z this
afternoon mainly in vicinity of western terminals (ABE-RDG),
then move eastward through the I-95 terminals this evening
(between 23-03Z) and eventually our eastern terminals (MIV-ACY)
late in the evening. A period of IFR restrictions are likely
when these storms move through.
Winds will predominately be out of the south today and tonight.
Speeds will generally be 10 kt or less. However, they could increase
to above 10 kt for a period this afternoon with occasional gusts up
to 20 kt possible. Much stronger winds are possible with storms.
OUTLOOK...
Saturday...Fog possible early. Otherwise, mainly VFR conditions
expected. Northwest to west winds around 10 to 15 knots.
Sunday...Mainly VFR conditions expected. Westerly winds around 10
knots or less.
Monday and Tuesday...Mainly VFR conditions expected. Southerly winds
around 10 knots or less.
&&
.MARINE...
A SCA was issued for the coastal Atlantic waters and Delaware Bay
from late this morning through this evening. Despite less than ideal
mixing profiles in southerly flow (warm air above the relatively
cooler waters), 25 kt winds are only 200-300 ft off the deck. Deeper
mixing on land could easily transport these higher winds down to the
surface in our nearshore waters. Seas in the coastal waters are
forecast to increase to around 5 ft late this afternoon and evening.
Strong thunderstorms mainly this evening could contain locally gusty
winds, requiring Special Marine Warnings.
OUTLOOK...
Saturday through Tuesday...Sub-Small Craft Advisory conditions
expected on the area waters through Tuesday.
RIP CURRENTS...
A moderate risk for the development of dangerous rip currents is
forecast for today for DE and NJ shore, given increasing southerly
winds and seas.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until midnight EDT tonight for PAZ060>062-
070-071-101>106.
NJ...Flash Flood Watch until midnight EDT tonight for NJZ001-
007>010-012-013-015>019.
DE...Flash Flood Watch until midnight EDT tonight for DEZ001-002.
MD...Flash Flood Watch until midnight EDT tonight for MDZ008-012-
015-019-020.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ450>455.
Small Craft Advisory until 10 PM EDT this evening for ANZ430-
431.
&&
Synopsis...Meola
Near Term...Klein/MPS
Short Term...Meola
Long Term...Meola
Aviation...Klein/Meola/MPS
Marine...Klein/Meola/MPSHazardous Weather Outlook National Weather Service Mount Holly NJ 232 PM EDT Fri Aug 18 2017 DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>019- PAZ060>062-070-071-101>106-191845- New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex- Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer- Salem-Gloucester-Camden-Northwestern Burlington-Berks-Lehigh- Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 232 PM EDT Fri Aug 18 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Delaware, northern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ003-NJZ020>023-027-PAZ054-055-191845- Inland Sussex-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe- 232 PM EDT Fri Aug 18 2017 ...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Delaware, southern New Jersey and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-191845- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 232 PM EDT Fri Aug 18 2017 ...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ450>455-191845- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 232 PM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-191845- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 232 PM EDT Fri Aug 18 2017 ...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Mount Holly NJ
1051 AM EDT FRI AUG 18 2017
NJZ020-022-026-027-181545-
Coastal Ocean-Ocean-Atlantic-Southeastern Burlington-
1051 AM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ATLANTIC...SOUTHEASTERN
OCEAN AND SOUTHEASTERN BURLINGTON COUNTIES...
At 1050 AM EDT, a strong thunderstorm was located over Batsto, or 20
miles northwest of Atlantic City, moving east at 35 mph.
Winds up to 35 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Barnegat, Hammonton, Egg Harbor City, Tuckerton, Port Republic,
Wading River, Brookville, Warren Grove, Bass River State Forest,
Batsto, New Gretna, Penn State Forest, Beach Haven West,
Elwood-Magnolia, Mystic Island, Ocean Acres, Manahawkin and Waretown.
LAT...LON 3980 7409 3986 7413 3981 7417 3977 7410
3980 7417 3975 7420 3976 7410 3971 7415
3971 7413 3963 7426 3958 7422 3958 7434
3950 7429 3956 7441 3950 7440 3949 7468
3969 7472 3990 7408
TIME...MOT...LOC 1450Z 249DEG 29KT 3964 7459
GorsePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1125 AM EDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM FLOOD TOMS RIVER 39.95N 74.20W
08/18/2017 OCEAN NJ TRAINED SPOTTER
ROUTE 37 FROM COOLIDGE AVENUE TO FISCHER BOULEVARD
FLOODED... VIA FIRE DEPARTMENT.
&&
EVENT NUMBER PHI1701469
GORSESpecial Weather Statement
National Weather Service Mount Holly NJ
1128 AM EDT FRI AUG 18 2017
NJZ020-026-027-181615-
Coastal Ocean-Ocean-Southeastern Burlington-
1128 AM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OCEAN AND
SOUTHEASTERN BURLINGTON COUNTIES...
At 1127 AM EDT, a strong thunderstorm was located over Bass River
State Forest, or 18 miles north of Atlantic City, moving east at 30
mph. Some additional thunderstorms are occurring out ahead of this
stronger storm.
Winds up to 40 mph and pea size hail are possible with this storm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Barnegat, Tuckerton, Bass River State Forest, New Gretna, Beach Haven
West, Mystic Island, Manahawkin, Ocean Acres and Waretown.
LAT...LON 3980 7410 3981 7417 3977 7412 3978 7414
3979 7418 3974 7419 3976 7410 3975 7410
3972 7418 3968 7415 3969 7419 3964 7418
3967 7422 3962 7420 3963 7426 3958 7422
3961 7428 3956 7446 3968 7453 3986 7408
TIME...MOT...LOC 1527Z 248DEG 27KT 3963 7440
GorseSpecial Weather Statement
National Weather Service Mount Holly NJ
221 PM EDT FRI AUG 18 2017
PAZ060-061-181845-
Lehigh-Berks-
221 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKS AND NORTHWESTERN
LEHIGH COUNTIES...
At 220 PM EDT, a line of strong thunderstorms was located over
far western Berks County, moving east at 30 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Kutztown, Hamburg, Fleetwood, Laureldale, Womelsdorf, Wernersville,
Newmanstown, Leesport, Shoemakersville, Bernville, Lyons,
Strausstown, Lenhartsville, Fairview Hgts, Spring Ridge and
Centerport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
4063 7600 4066 7594 4068 7589 4043 7570
4032 7616 4036 7621 4037 7623 4049 7643
TIME...MOT...LOC 1820Z 247DEG 25KT 4031 7659
SFJThe Philadelphia radar (KDIX), 143 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
8 thunderstorm wind, 2 flash flood, 1 flood, 1 heavy rain, 1 hail. Local standard time, as filed.
A tree was downed on the 1400 block of route 22 in Greenwich twp.
Landslide blocked parts of route 737.
A tree was downed from thunderstorm winds at the intersection of Saddlebrook and Daniel street in South Heidelberg twp.
A tree was blown down on the 900 block of old Topton road.
Sixth street between Buttonwood and Greenwich was closed in Reading. Also vechciles were trapped in several locations in Reading. An occupied vehicle was stuck in water at State Hill and Reedy road.
Just over two and a half inches of rain fell in 50 minutes.
A tree was downed into wires on Clover Mill and Pikeland roads near Kimberton and church roads.
Several trees taken down due to thunderstorm winds.
The intersection of Creek road and Old York road was closed due to a tree falling onto wires from thunderstorm winds.
Estimated wind gust.
Nickel size hail.
Thunderstorm winds took down wires in several locations.
The Pennypack exceeded flood stage of seven feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709171, 709443, 709172, 709173, 709166, 709169, 709174, 709176, 709177, 709179, 709444, 709178, 709168.